Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2002, 6:04 PM CDT for Hughes County, Stanley County, South Dakota. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2002, 6:04 PM CDT (23:04 UTC)
- Expired
- Jun 22, 2002, 7:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Hughes County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 193 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 6:18 PM CDT | Hail 0.75 | Ft Pierre, SD | |
| Jun 22, 6:30 PM CDT | Thunderstorm Wind 70 E | Ft Pierre, SD | Winds of 70 to 80 mph brought down seven power poles causing a power outage for the entire city of Fort Pierre for several hours. Several semi trailers were overturned and the roofs were ripped off of a few buildings. Also, several trees and many tree branch |
| Jun 22, 6:34 PM CDT | Thunderstorm Wind 63 M | Pierre, SD | Winds of 70 to 75 mph brought down several trees and many branches throughout Pierre. The high winds in combination with the quarter size hail caused some damage to buildings and vehicles throughout Pierre. A building in downtown Pierre sustained extensive r |
| Jun 22, 6:35 PM CDT | Hail 1 | Pierre, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1804 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 222304
SVRABR
SDC065-117-230000-
/NEW.KABR.SV.W.0074.222304-230000/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
604 PM CDT SAT JUN 22 2002
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HUGHES COUNTY IN CENTRAL SOUTH DAKOTA
STANLEY COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 700 PM CDT(600 PM MDT)
* AT 604 PM CDT(504 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF FORT PIERRE...
MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OAHE MISSION REC AREA AROUND 610 PM CDT
WEST SHORE REC AREA AROUND 515 PM MDT
FORT PIERRE AROUND 620 PM CDT
PIERRE...OVERLOOK REC AREA AROUND 625 PM CDT
GREY GOOSE AROUND 630 PM CDT
ROSSEAU AROUND 650 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4447 10064 4421 10051 4423 10019 4424 9994
4454 10010 4454 10043
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:35 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 22, 3:35 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 335 PM CDT SAT JUN 22 2002 FORECAST PROBLEM TONIGHT WILL CONCERN THUNDERSTORM ACTIVITY ACROSS CWA. SHT WV MOVG NORTHEAST INTO CWA...WEAKENING CAP. 700 TEMPS COOLING. PLENTY OF MSTR WITH DP MID 60S SOUTHWEST TO MID 70S NORTHEAST. PWS IN 1.7 IN RANGE. STORMS ALREADY FORMING WEST RIVER...EXPECT CONT DEVELOPMENT. ETA SOUNDING SHOWS FRZ LVL 15K...WITH WBZ 14K. COULD BE DIFFICULT GETTING HAIL TO GROUND. WITH SFC BOUNDARY TO WEST COULD SEE SOME ACTIVITY THROUGH DAY TOMORROW. NEXT WV WILL MOVE THRU TOMORROW EVENING FOR ANOTHER SPATE OF STORMS...WITH ACTIVITY ENDING EARLY MON MORNING AS SYSTEM MOVES OFF TO EAST WITH FLOW TURNING NORTHWEST AS HIGH BLDS IN FROM WEST. .EXTENDED DISCUSSION... NOT MUCH WILL CHANGE FOR THE EXTENDED FORECAST AS THE AVN...EXTENDED AVN AND THE ECMWF SHOW 50H RIDGING BUILDING OVER THE UPPER MIDWEST. THE S/W MOVG DOWN THE EAST SIDE OF THE RIDGE ON TUES NIGHT SHOULD BE FAR ENOUGH E TO KEEP ANY PRECIP OUT OF THE EASTERN PART OF THE CWA. THE EXTENDED AVN WANTS TO BRING A S/W THROUGH THE RIDGE FRI AND FRI NIGHT BRINGING SOME PRECIP. DONT BELIEVE THIS WILL BE THE CASE AT THIS POINT AND WILL LEAVE IT DRY THROUGH THE EXTENDED PERIOD FOR NOW. TEMPS SHOULD BE GENERALLY ABOVE NORMAL THROUGH THIS TIME PERIOD WITH CLEAR TO PARTLY CLOUDY SKIES. .ABR...NONE MARSHALL/MOHR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:47 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.